The malaria prevention and treatment drug Lariam or mefloquine is widely used by civilians and soldiers alike — even as the warnings about its potentially severe side effects are growing louder.
A Peace Corps volunteer from Philadelphia says Lariam had a devastating impact on his health.
Patrick McClanahan signed up for the Peace Corps after graduating from college. He arrived in Mozambique in late September of 2010 and took his first dose of Lariam on Oct. 1.
“We had to sign a waiver saying that we had read the safety information sheet, but it was the typical, anything can happen to you when you are taking this medicine,” recalls McClanahan. “If you read the safety warnings on Tylenol, you will probably have the same impression of its safety.”
Even though laundry list of Lariam’s side effects include anxiety, depression, mood changes, panic attacks, forgetfulness, confusion, hallucinations, aggression, psychotic or paranoid reactions and suicidal thoughts, McClanahan was not overly concerned.
“I was thinking, ‘Oh, this has been used by thousands of volunteers in the past, it’s FDA-approved, there’s no reason this is going to cause a problem,'” he recalls.
The following week, McClanahan started experiencing dizziness and stomach problems, but he blamed unsanitary conditions and the water, not Lariam. He noticed symptoms in other volunteers — especially a young woman.
“Every time she laughed, she’d cry, someone would say something funny, and she’d be laughing and then tears would be streaming down her face,” he said.
Dealing with debilitating mental anguish
McClanahan’s problems got worse. Bouts of dizziness increased, he started to develop severe skin rashes, a cough, and slight fever. He noticed a drop in energy — and a change in his mood.
“For example, I’d be walking to school or to the market, and suddenly I would feel really sad,” said McClanahan. “My thoughts would turn very negative, I kind of felt like I was dragging weights around, or you’re driving a car with parking breaks on, and then it would go away.”
He had never experienced mental health issues before, or sudden negative moods that were not directly related to what was happening in his life. During a weekly phone call home, McClanahan asked his parents to look up this medication. After they told him alarming information about the side effects, he decided to stop taking it.
All of his symptoms were getting worse, but his Peace Corps medical officer told him to stay on the drug and take smaller doses twice a week instead of once. That didn’t help. He finally switched to a different medication in February of 2011.
Some of his physical problems improved, but his mental health issues remained.
Exhausted and worn down, McClanahan decided to leave. On his last night in Africa, he was deeply ashamed and disappointed
“I was in such mental anguish that I realized for the first time why somebody would commit suicide,” McClanahan said. “I wouldn’t say that I was suicidal, but I had this profound understanding of why somebody would rather kill themself than continue living, which is something I could never understand before.”
Problems known about for a decade
The severe psychological side effects of Lariam or mefloquine — its generic name — have been known about for years. The drug has been implicated in suicides and homicides. Most recently, Lariam made headlines when news surfaced that a U.S. Army sergeant accused of killing 17 Afghani villagers was taking the drug.
Dr. Remington Nevin is an epidemiologist and preventive medicine physician who researches mefloquine at Johns Hopkins University where he is earning his doctorate in the department of mental health. He’s been interested in the issue since his deployment with the U.S. Army in Afghanistan in 2007. He says the military has since reduced its use of the drug, but not soon enough.
“It was known in 2002 that there were unacceptably high risks associated with taking mefloquine, but it took fully seven additional years before the U.S. Army restricted the use of mefloquine appropriately,” he said.
He says soldiers who have mental health issues or traumatic brain injuries are not supposed to take Lariam, because reactions to the drug can easily be mistaken as combat-related stress. He says the same holds true for returning soldiers, because the effects of mefloquine can last for years.
“It’s very possible that many users suffering from mefloquine toxicity have been misdiagnosed with PTSD or traumatic brain injury,” Nevin said.
He says several hundred thousand American soldiers have taken Lariam. While many civilian doctors no longer prescribe this drug for travelers to areas where malaria is a problem, it is still widely used in the Peace Corps.
Nevin says the fallout could continue for decades.
Trying to warn others
When McClanahan returned home, he began a very slow recovery. He has since learned that mefloquine can cause permanent brain damage, but he has returned to work and says he continues to improve.
He repeatedly tried to reach out to the Peace Corps to inform them about his experience with mefloquine, but the replies he got were noncommittal.
“You signed the warning document, so it’s essentially your responsibility to take care of yourself,” quoted McClanahan from an email he received. “They ignored the fact that I had reported these warning signs, and they should have taken me off the medication long before they did.”
Representatives from the Peace Corps did not respond to repeated requests for interviews for this story.
McClanahan has reached out to other volunteers who have had similar experiences, and they’re spreading the word through a grass-roots campaign.